Alert archive / Kentucky / Special Weather Statements in 2016

Special Weather Statement, NWS Louisville, KY

December 28, 2016Green County, Kentucky

NWS Louisville, KY issued this special weather statement at Dec 28, 2016, 6:21 PM CST for Green County, Kentucky. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 28, 2016, 6:21 PM CST (00:21 UTC)
Expired
Dec 28, 2016, 6:45 PM CST
In force
24 min
Issued by
NWS Louisville, KY

County Green County, KY

The radar

The Louisville radar (KLVX), 105 km from the middle of the area, began a volume at 00:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 0.4 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2016-12-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2016-12-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 398 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1665 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
398 m²/s²
0-3 km storm-relative helicity
507 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

464 
WWUS83 KLMK 290021
SPSLMK

Special Weather Statement
National Weather Service Louisville KY
721 PM EST WED DEC 28 2016

KYZ064>066-077-290045-
Adair-Casey-Green-Taylor-
721 PM EST WED DEC 28 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN CASEY...SOUTHERN
GREEN...NORTHEASTERN ADAIR AND SOUTHEASTERN TAYLOR COUNTIES...

At 721 PM EST/621 PM CST/, a strong thunderstorm was located near
Greensburg, moving east at 60 mph.

Half inch hail is possible with this storm and may briefly cover
roadways. In addition, lightning and heavy rain are possible.

Locations impacted include...
Campbellsville, Greensburg, Creston, Neatsville, Newt, Rheber, Grab,
Bass, Black Gnat and Romine.

Heavy rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3716 8560 3727 8562 3741 8502 3718 8487
      3718 8503 3719 8504 3718 8505
TIME...MOT...LOC 0021Z 260DEG 51KT 3722 8546 

$$

SCHOETTMER

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this special weather statement went out at Dec 28, 5:24 PM CST, 57 minutes earlier.

Area forecast discussion, Dec 28, 5:24 PM CST, 57 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
624 PM EST Wed Dec 28 2016

.Forecast Update...
Issued at 506 PM EST Wed Dec 28 2016

Numerous elevated showers and scattered thunderstorms will spread
over the region the next several hours. Latest water vapor imagery
shows nice blossoming of elevated convection over western IN/KY/TN
ahead of approaching shortwave trough and on the nose of a 40-50
knot low level jet. Around 500 J/KG of MUCAPE is noted on
mesoanalysis associated with these showers and storms. Any storm
will be capable of brief heavy rainfall, cloud to ground lightning,
and some small hail given lower freezing levels.

Updated the forecast to beef up thunder wording and spread it
northward to the Ohio River this evening.

&&

.Short Term...(This evening through Thursday night)
Issued at 300 PM EST Wed Dec 28 2016

Clouds are quickly moving in from the west this afternoon as a cold
frontal boundary approaches from the west.  Showers and a few
isolated storms have gone up and are crossing into far western
Kentucky.  Temperatures across the region were generally in the
upper 40s to around 50 across southern Indiana and in the Bluegrass
region of central Kentucky.  Along and south of the WK/BG Parkways,
temperatures were in the lower to middle 50s.  A few 60 degree
readings were noted down along the KY/TN border region.  For the
remainder of the afternoon, we expect clouds to continue to move in
from the west with the whole region going mostly cloudy by evening.
A few showers and storms may push as far east as the Pennyrile
region by this evening.

As we head into tonight, the cold front will continue to move in
from the west. Widespread rain showers with a few isolated
thunderstorms will move across the region.  Model proximity
soundings continue to show some elevated instability across south-
central KY, thus plan on continuing a mention of thunderstorms with
this forecast.  The showers are expected to exit region fairly
quickly overnight and temperatures look to fall into the lower-mid
30s by morning.

For Thursday and Thursday night, a deep upper trough axis will dig
into the northern Ohio Valley and into western New England. While we
could see a little partial clearing in the morning hours, cold air
stratocumulus will quickly develop over the region.  A tight
pressure gradient is expected and gusty winds are expected through
the day.  Sustained 15-20 MPH winds with gusts in the 25-30 MPH
range are expected making a blustery afternoon.  A few sprinkles or
snow flurries may develop by late afternoon.  The better chance of
snow flurries and snow showers will hold off until Thursday night
and will mainly be limited to far southeastern Indiana and the
northern Bluegrass region.  Slightly heavier snow showers will
likely remain to our northeast and east, but it is possible that a
coating to a quarter inch of accumulation may occur by early Friday
morning.

Highs Thursday will range from the upper 30s to around 40 across
southern Indiana and into northern Kentucky.  Lower 40s look to
remain limited to areas along and south of the BG/WK Parkways.  Lows
Thursday night will cool into the upper 20s.

&&

.Long Term...(Friday through Wednesday)
Issued at 330 PM EST Wed Dec 28 2016

Friday through Sunday Night...

As we move into Friday, the trough axis will shift off to the east
and high pressure will move from the Plains down into the
southeastern US.  This will keep our weather dry for Friday and
Friday night as well as into Saturday.  Highs Friday will be seasonal
with highs in the upper 30s across southern Indiana and the northern
half of Kentucky with lower 40s mainly across southern KY.  Lows
Friday night look to dip into the upper 20s.

By Saturday, we'll see the next weather maker move toward the region
in the form of a cold front.  The front will move into the region
during the afternoon.  A good fetch off the Gulf will be in place
and shower activity is expected to become widespread by Saturday
night.  Temperatures during the afternoon will warm in the middle
40s.  New Years Eve looks to be cold and rainy with temperatures
falling into the lower-mid 30s late.  At this time, the vast
majority of the precipitation Saturday night will be in the form of
rain, however, some snow/sleet may mix in Sunday morning as cooler
air works in from the northwest.

The front will stop its eastward progression on Sunday and get hung
up across the Ohio/Tennessee Valleys.  As this occurs, a secondary
warm front to the south will lift northward brining additional
showers and a few thunderstorms to the region on Sunday and warmer
air will continue to push into the region for Sunday night.  So
we're likely to see a non-diurnal temperature rise as we head into
Monday morning.  Highs on Sunday will be in the mid-upper 40s in the
north with upper 40s to around 50 in the south.

Monday through Wednesday...

Continued unsettled weather is expected on Monday as a strong area
of low pressure over the central Plains moves northeastward into the
Great Lakes.  Widespread showers and a few thunderstorms will
continue across the region on Monday and Monday night.  As the low
pushes into the Great Lakes, the cold front will slice through the
region on Tuesday bringing an slow end to the unsettled weather.
Much colder air will push into the region later Tuesday night and
into Wednesday as a strong Canadian high pressure system drops into
the central US.

Highs Monday will warm into the mid-upper 50s with some lower 60s
possible down across far southern KY.  With colder air lagging
behind the front, temperatures Tuesday will still be in the 50s
across much of the region, but that will come to an abrupt end
Tuesday night as readings fall in the upper 20s to around 30.  Highs
on Wednesday will likely stay in the 30s.

&&

.Aviation...(00Z TAF ISSUANCE)
Updated at 623 PM EST Wed Dec 28 2016

Numerous showers and scattered thunderstorms are overspreading
BWG/SDF at this hour, and will continue to push east into LEX this
evening. Frequent lightning and some small hail has been noted with
the strongest storms, but coverage does not appear widespread enough
to mention prevailing TSRA at this time. Will mention VCTS at BWG,
and will amend as necessary if a storm looks to directly impact a
terminal. FTK did just report GR.

At SDF another concern is gust potential in a brief W-NW wind surge
that will immediately follow the precip. Think it will be brief, no
more than 1-2 hrs, but the direction is problematic for runway
configuration during inbound traffic push. Did include 20 kt gusts
from 0600-0730Z, and we can't rule out brief/sporadic 25 kt gusts.

Low ceilings in the fuel-alternate and IFR range are also expected
at BWG/SDF in the hours leading up to and around Midnight. At LEX,
expect Fuel-Alternate and periods of IFR around midnight through the
pre-dawn hours.

Surface winds will veer from steady S to SW and then W or WNW with
cold frontal passage. Skies will quickly scatter back to VFR, but
expect gusty W or WNW winds for the remainder of the TAF cycle,
especially during the daylight hours on Thursday.

&&

.LMK Watches/Warnings/Advisories...
IN...None.
KY...None.
&&

Update...BJS
Short Term...MJ
Long Term...MJ
Aviation...BJS
Hazardous weather outlook, Dec 28, 4:09 PM CST, 2 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE LOUISVILLE KY
509 PM EST WED DEC 28 2016

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-292215-
ORANGE-WASHINGTON-SCOTT-JEFFERSON-DUBOIS-CRAWFORD-PERRY-HARRISON-
FLOYD-CLARK-HANCOCK-BRECKINRIDGE-MEADE-OHIO-GRAYSON-HARDIN-BULLITT-
OLDHAM-TRIMBLE-HENRY-SHELBY-FRANKLIN-SPENCER-ANDERSON-WOODFORD-
FAYETTE-BOURBON-NICHOLAS-NELSON-MERCER-JESSAMINE-LARUE-MARION-BOYLE-
GARRARD-MADISON-BUTLER-EDMONSON-HART-GREEN-TAYLOR-CASEY-LINCOLN-
LOGAN-WARREN-SIMPSON-ALLEN-BARREN-MONROE-METCALFE-ADAIR-RUSSELL-
CUMBERLAND-CLINTON-
INCLUDING THE CITIES OF...PAOLI...SALEM...SCOTTSBURG...MADISON...
JASPER...ENGLISH...TELL CITY...CORYDON...NEW ALBANY...
JEFFERSONVILLE...LEWISPORT...HAWESVILLE...HARDINSBURG...
BRANDENBURG...HARTFORD...LEITCHFIELD...ELIZABETHTOWN...
SHEPHERDSVILLE...LOUISVILLE...LA GRANGE...BEDFORD...MILTON...
NEW CASTLE...SHELBYVILLE...FRANKFORT...GEORGETOWN...CYNTHIANA...
TAYLORSVILLE...LAWRENCEBURG...VERSAILLES...LEXINGTON...PARIS...
CARLISLE...BARDSTOWN...SPRINGFIELD...HARRODSBURG...NICHOLASVILLE...
WINCHESTER...HODGENVILLE...LEBANON...DANVILLE...LANCASTER...
RICHMOND...MORGANTOWN...BROWNSVILLE...HORSE CAVE...GREENSBURG...
CAMPBELLSVILLE...LIBERTY...STANFORD...RUSSELLVILLE...BOWLING GREEN...
FRANKLIN...PROVIDENCE...SCOTTSVILLE...GLASGOW...TOMPKINSVILLE...
EDMONTON...COLUMBIA...JAMESTOWN...BURKESVILLE...ALBANY
509 PM EST WED DEC 28 2016 /409 PM CST WED DEC 28 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...TONIGHT.

WIDESPREAD RAIN SHOWERS WITH SCATTERED THUNDERSTORMS WILL BE
POSSIBLE ACROSS THE OUTLOOK AREA THIS EVENING. NO ORGANIZED
SEVERE WEATHER IS EXPECTED AT THIS TIME...HOWEVER A FEW INSTANCES
OF BRIEF HEAVY RAINFALL AND SMALL HAIL ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

SNOW SHOWERS ARE EXPECTED THURSDAY NIGHT ACROSS FAR SOUTHEASTERN
INDIANA AND INTO THE BLUEGRASS REGION OF CENTRAL KENTUCKY. A LIGHT
SNOW ACCUMULATION IS POSSIBLE AND SLICK SPOTS MAY DEVELOP ON ROADS
THURSDAY NIGHT AND EARLY FRIDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/LOUISVILLE.

MJ/BJS

In the hours before

Special weather statement, Dec 28, 5:05 PM CST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Louisville KY
505 PM CST WED DEC 28 2016

KYZ061-071-282330-
Butler-Warren-
505 PM CST WED DEC 28 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN WARREN AND CENTRAL
BUTLER COUNTIES...

At 505 PM CST, a strong thunderstorm was located 7 miles east of
Dunmor, moving east at 55 mph.

Dime size hail is possible with this storm.

Locations impacted include...
Morgantown, Lee, Woodbury, Monford, Huntsville, Aberdeen, South Hill,
Pleasant Hill, Riverside and Dimple.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3718 8692 3718 8690 3719 8689 3734 8648
      3706 8640 3709 8682 3709 8690 3711 8690
      3711 8689 3712 8690 3713 8690 3713 8691
      3714 8693 3716 8693
TIME...MOT...LOC 2305Z 259DEG 47KT 3713 8688

SCHOETTMER
Special weather statement, Dec 28, 5:42 PM CST, 39 minutes before
Special Weather Statement
National Weather Service Louisville KY
542 PM CST WED DEC 28 2016

KYZ071>073-290015-
Warren-Simpson-Allen-
542 PM CST WED DEC 28 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN WARREN...SIMPSON
AND ALLEN COUNTIES...

At 541 PM CST, a strong thunderstorm was located 8 miles north of
Cross Plains, moving east at 50 mph.

Pea size hail, lightning, and heavy rainfall is possible with this
storm.

Locations impacted include...
Scottsville, Cedar Springs, Settle, Halifax, Amos, Mcelroy Ford,
Forest Springs, Petroleum, Peden Mill and Adolphus.

Heavy rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3665 8651 3663 8656 3665 8659 3665 8677
      3675 8674 3693 8617 3692 8616 3691 8618
      3691 8615 3693 8614 3690 8615 3689 8612
      3688 8611 3689 8610 3688 8610 3687 8611
      3686 8610 3664 8603 3663 8608
TIME...MOT...LOC 2341Z 255DEG 61KT 3666 8666

SCHOETTMER
Special weather statement, Dec 28, 6:19 PM CST, 2 minutes before
Special Weather Statement
National Weather Service Louisville KY
719 PM EST WED DEC 28 2016

KYZ027-053-062>064-290045-
Hart-Larue-Edmonson-Green-Grayson-
719 PM EST WED DEC 28 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN GRAYSON...
NORTHWESTERN GREEN...SOUTHWESTERN LARUE...HART AND NORTHEASTERN
EDMONSON COUNTIES...

At 718 PM EST/618 PM CST/, a strong thunderstorm was located 9 miles
northeast of Brownsville, moving east at 55 mph.

Half inch hail, lightning, and heavy rainfall are possible with this
storm.

Locations impacted include...
Hodgenville, Munfordville, Upton, Bonnieville, Rowletts, Stockholm,
Riders Mill, Maxine, Defries and Forestville.

Heavy rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3732 8632 3745 8602 3744 8589 3750 8588
      3759 8568 3729 8555 3718 8622
TIME...MOT...LOC 0018Z 250DEG 58KT 3729 8614

SCHOETTMER
Special weather statement, Dec 28, 6:21 PM CST, 0 minutes before
Special Weather Statement
National Weather Service Louisville KY
721 PM EST WED DEC 28 2016

KYZ064>066-077-290045-
Adair-Casey-Green-Taylor-
721 PM EST WED DEC 28 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN CASEY...SOUTHERN
GREEN...NORTHEASTERN ADAIR AND SOUTHEASTERN TAYLOR COUNTIES...

At 721 PM EST/621 PM CST/, a strong thunderstorm was located near
Greensburg, moving east at 60 mph.

Half inch hail is possible with this storm and may briefly cover
roadways. In addition, lightning and heavy rain are possible.

Locations impacted include...
Campbellsville, Greensburg, Creston, Neatsville, Newt, Rheber, Grab,
Bass, Black Gnat and Romine.

Heavy rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3716 8560 3727 8562 3741 8502 3718 8487
      3718 8503 3719 8504 3718 8505
TIME...MOT...LOC 0021Z 260DEG 51KT 3722 8546

SCHOETTMER

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 28, 6:19 PM CSTSpecial Weather StatementLMKEdmonson, Hart, Larue26 min

Nearby

Special Weather Statements in Kentucky, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.